Alert archive / Florida / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 287, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Nov 23, 2014, 2:56 PM EST for Decatur County, Miller County, Seminole County, Georgia; 5 counties in Florida. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 23, 2014, 2:56 PM EST (19:56 UTC)
- Expired
- Nov 23, 2014, 3:45 PM EST
- In force
- 49 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Gadsden County, FL, Jackson County, FL, Leon County, FL, Liberty County, FL, Wakulla County, FL, Decatur County, GA, Miller County, GA, Seminole County, GA
The radar
The Tallahassee radar (KTLH), 56 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 23, 3:20 PM EST | TSTM WND DMG | 3 N Bethany, GA | TREE BLOWN INTO THE ROAD AT JOHN RICH ROAD AND HIGHWAY 310 IN WESTERN DECATUR COUNTY. |
| Nov 23, 3:30 PM EST | TSTM WND DMG | Ese Lake Bird, FL | DELAYED REPORT. NUMEROUS TREES SNAPPED OFF AT TRUNK. 2 LARGE PINE TREES FELL AND KNOCKED DOWN POWER LINES. CARPORT DEMOLISHED. |
| Nov 23, 3:30 PM EST | TSTM WND DMG | Quincy, FL | WIND DAMAGE IN THE DRAKE ACRES AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 23, 1:35 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 374 m²/s²
- 0-3 km storm-relative helicity
- 452 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
999
WUUS52 KTAE 231956
SVRTAE
FLC039-063-073-077-129-GAC087-201-253-232045-
/O.NEW.KTAE.SV.W.0287.141123T1956Z-141123T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
256 PM EST SUN NOV 23 2014
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GADSDEN COUNTY IN FLORIDA...
WESTERN LEON COUNTY IN FLORIDA...
LIBERTY COUNTY IN FLORIDA...
WESTERN WAKULLA COUNTY IN FLORIDA...
EASTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
WESTERN DECATUR COUNTY IN SOUTHWEST GEORGIA...
THIS INCLUDES THE CITY OF BAINBRIDGE...
SOUTHERN MILLER COUNTY IN SOUTHWEST GEORGIA...
SEMINOLE COUNTY IN SOUTHWEST GEORGIA...
THIS INCLUDES THE CITY OF DONALSONVILLE...
* UNTIL 345 PM EST/245 PM CST/
* AT 254 PM EST/154 PM CST/...THE NATIONAL WEATHER SERVICE HAS
DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS AROUND 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM STEAM MILL TO SNEADS TO JENSEN
PLACE TO WILLIS LANDING...AND MOVING EAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
BAINBRIDGE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.
&&
LAT...LON 2997 8502 3003 8510 3027 8501 3044 8501
3047 8499 3048 8500 3058 8497 3060 8494
3061 8502 3100 8509 3100 8500 3108 8502
3110 8455 3066 8447 3028 8446 3001 8456
3001 8500
TIME...MOT...LOC 1956Z 269DEG 21KT 3100 8498 3065 8490
3028 8490 2997 8502
$$
9-FOURNIER1 follow-up statement
260
WWUS52 KTAE 232014
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EST SUN NOV 23 2014
FLC063-232024-
/O.CAN.KTAE.SV.W.0287.000000T0000Z-141123T2045Z/
JACKSON FL-
214 PM CST SUN NOV 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JACKSON COUNTY IS
CANCELLED...
LAT...LON 3001 8488 3029 8479 3066 8479 3108 8493
3110 8455 3066 8447 3025 8447 3001 8457
TIME...MOT...LOC 2014Z 264DEG 41KT 3102 8476 3065 8476
3028 8478 2999 8482
$$
FLC039-073-077-129-GAC087-201-253-232045-
/O.CON.KTAE.SV.W.0287.000000T0000Z-141123T2045Z/
MILLER GA-DECATUR GA-SEMINOLE GA-LEON FL-GADSDEN FL-WAKULLA FL-
LIBERTY FL-
314 PM EST SUN NOV 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EST
FOR EASTERN LIBERTY...WESTERN WAKULLA...GADSDEN...SOUTHWESTERN
LEON...EASTERN SEMINOLE...WESTERN DECATUR AND SOUTHERN MILLER
COUNTIES...
AT 312 PM EST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM IRON CITY TO HARDAWAY
TO 7 MILES NORTHWEST OF JEWEL FIRE TOWER TO OWENS BRIDGE...OR ALONG A
LINE EXTENDING FROM 6 MILES EAST OF DONALSONVILLE TO 21 MILES
NORTHEAST OF BLOUNTSTOWN TO 18 MILES SOUTHEAST OF BLOUNTSTOWN TO 14
MILES NORTHWEST OF CARRABELLE...MOVING EAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK
GROVE...BETHANY...RECOVERY...BRINSON...EAST CAMP...MOUNT PLEASANT...
CYRENE...GRETNA...POPLAR CAMP...SAWDUST...HANOVER...ELDORENDO...
DOUGLAS CITY...BLOXHAM...AUSMAC...FACEVILLE...DECATUR CO A/P...SMITH
CREEK...WETUMPKA...LYNN...WEST BAINBRIDGE...QUINCY...GREENSBORO...
SANBORN...BAINBRIDGE...LAKE TALQUIN...QUINCY AIRPORT...SANTA CLARA...
FOWLSTOWN...STEINHAM STORE...LITTMAN...FORT BRADEN...BROWN HOUSE...
DOGTOWN...SHADY REST...BRANCHVILLE...LAINGKAT AND FLORENCE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.
&&
LAT...LON 3001 8488 3029 8479 3066 8479 3108 8493
3110 8455 3066 8447 3025 8447 3001 8457
TIME...MOT...LOC 2014Z 264DEG 41KT 3102 8476 3065 8476
3028 8478 2999 8482
$$
9-FOURNIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 11:31 AM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Nov 23, 11:31 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1131 AM EST Sun Nov 23 2014
.Near Term [Through Today]...
Conditions have temporarily become quiet across much of the CWA
late this morning, so did lower PoPs across eastern portions of
the region through 18Z. Still watching the developing squall line
to our west very closely, and if the Sfc based instability becomes
sufficient (which is still expected to occur), the shear still
appears more than sufficient to support strong to severe storms
this afternoon.
&&
.Aviation...
[Through 18Z Monday] A squall line of strong thunderstorms will move
across the area from west to east this afternoon and early this
evening. The line will extend from KDHN-KECP 20Z-21Z... to KABY-KTLH
22Z-00Z... to KVLD 00Z-03Z. Conditions will remain IFR to MVFR with
heavy rain and strong gusty surface winds up to 50KT with the squall
line. Strong southeast to south surface winds with gusts to
25kt-30kt will precede the squall line.
&&
.Hydrology...
Widespread rainfall totals of 1-3 inches have occurred over most of
the area overnight and through the morning hours. Heavy rain with a
squall line this afternoon and evening will exit the area by
midnight, with additional amounts of .5 to 1 inch likely. Scattered
light rain will continue overnight and through Monday. Due to the
fast storm motion expected through this evening, flooding issues are
not expected, although some rises will be noted on area streams and
rivers by mid week.
&&
.Prev Discussion [333 AM EST]...
.Short Term [Tonight Through Tuesday]...
The true synoptic cold front is expected to quickly translate east
from the Mississippi River Valley to about 87W longitude (Alabama)
overnight as the surface cyclone rapidly deepens in the Great
Lakes. Although daytime thunderstorms are expected to reduce the
instability across the area, numerical models indicate some
lingering weak instability in advance of the cold front through
the night, and some isolated to scattered convection redeveloping,
especially after 06Z as low-mid level forcing increases once
again. Some convection-allowing models based on the NAM show some
vigorous storms, but we believe this is because the most recent
NAM is overestimating available instability. Some of the showers
and storms may continue into Monday over the southeast half of our
area, ahead of the advancing front.
The cold front will begin to stall just southeast of our forecast
area Monday Night as the broad, high-amplitude trough over the
central CONUS maintains deep-layer southwesterly flow over our
region during that time frame. Some showers will be possible just
behind the surface cold front over the southeast part of our area.
A strong shortwave rounding the base of the trough from the
southern Plains to Louisiana on Tuesday should increase QG forcing
sufficiently to allow rain to expand back into the forecast area.
Tuesday should be a cloudy, breezy, and cool day with rain.
.Long Term [Tuesday Night Through Sunday]...
Rain will continue into Tuesday Night and early Wednesday as the
ejecting shortwave facilitates surface cyclogenesis along the
stalled front in the vicinity of the Florida peninsula (just SE of
our area). The rain should end quickly on Wednesday as high
pressure and drier air build in. High pressure should dominate the
weather pattern for the rest of the week with no rain chances and
slowly moderating temperatures.
.Marine...
No changes to the marine-related hazard products with this
forecast package, which includes a High Surf Advisory for Walton
and Bay Counties and a High Risk of Rip Currents for all of our
beaches. The Gale Warning for all but the far eastern legs of the
coastal waters still appears to be on track. Both of our 60NM
offshore buoys have recorded gale-force gusts already, with the
one south of Panama City recording a non-convective peak wind of
41 knots. Additionally, the C-Tower closer to shore just SSE of
St. George Island recently measured a 32 knot gust.
.Fire Weather...
With moderate to heavy rainfall expected today, there are no fire
weather concerns for the next few days.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 75 66 77 49 59 / 100 50 40 20 50
Panama City 74 65 73 50 58 / 100 40 30 10 40
Dothan 74 61 73 44 57 / 100 30 20 10 30
Albany 74 63 74 46 58 / 100 50 20 10 30
Valdosta 77 67 76 49 58 / 90 60 50 30 50
Cross City 79 68 76 52 62 / 70 50 50 40 60
Apalachicola 74 67 76 53 60 / 90 40 40 20 50
&&
.TAE Watches/Warnings/Advisories...
FL...High Rip Current Risk through late tonight for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
High Surf Advisory until Midnight CST tonight for Coastal Bay-
South Walton.
GA...None.
AL...None.
GM...Small Craft Advisory until 7 PM EST this evening for Apalachee
Bay-Coastal waters from Suwannee River to Keaton Beach FL
out 20 NM.
Small Craft Advisory from 7 PM this evening to 7 AM EST Monday
for Coastal waters From Ochlockonee River to Apalachicola
FL out to 20 NM-Coastal waters from Apalachicola to Destin
FL out 20 NM-Waters from Suwannee River to Apalachicola FL
from 20 to 60 NM-Waters from Apalachicola to Destin FL from
20 to 60 NM.
Gale Warning until 7 PM EST this evening for Coastal waters From
Ochlockonee River to Apalachicola FL out to 20 NM-Coastal
waters from Apalachicola to Destin FL out 20 NM-Waters from
Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
from Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...GOULD
SHORT TERM...LAMERS
LONG TERM...LAMERS
AVIATION...HOLLINGSWORTH
MARINE...LAMERS
FIRE WEATHER...DVD
HYDROLOGY...HOLLINGSWORTHThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 4:17 PM EST | Severe Thunderstorm Warning | TAE | Colquitt, Grady, Mitchell, Thomas, Worth | 43 min |
| Nov 23, 1:14 PM EST | Severe Thunderstorm Warning | TAE | Walton, Washington | 31 min |
| Nov 23, 1:24 PM EST | Tornado Warning | TAE | Holmes, Walton, Washington | 21 min |
| Nov 23, 1:40 PM EST | Severe Thunderstorm Warning | TAE | Holmes, Jackson | 35 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2014Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.